Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 334, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 22, 2004, 9:00 PM MDT for Lea County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2004, 9:00 PM MDT (03:00 UTC)
- Expired
- Sep 22, 2004, 10:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 230300 SVRMAF NMC025-230400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 900 PM MDT WED SEP 22 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 1000 PM MDT * AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF CROSSROADS...OR 20 MILES NORTH OF TATUM...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS THAT WILL BE IMPACTED BY THIS STORM INCLUDE... CROSSROADS... TATUM... GLADIOLA... BRONCO... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3356 10361 3333 10375 3298 10306 3356 10305 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 1:45 PM MDT, 7 hours 15 minutes earlier.
Area forecast discussion, Sep 22, 1:45 PM MDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT WED SEP 22 2004 .SHORT TERM... WATER VAPOR IMAGERY DEPICTS MID LEVEL THETA-E RIDGE AXIS SLOWLY MOVING E AS STRONG SHRTWV TROF MOVES INTO NRN NM. ASSOCD SFC LOW IN ERN NM HIGH PLAINS WITH ATTENDANT TROF S INTO UPPER TRANS PECOS. LEADING EDGE OF COLD FRONT LOOKS TO BE IN NE NM/TX PANHANDLE WITH SB INSTABILITY FOCUSED ACRS SE-E NM INTO S PLAINS. MSAS DEPICTS LOW LEVEL CONVERGENT AXIS INVOF TROF ACRS SE NM. ATTM LOOKS LIKE COVERAGE OF TSTMS WILL BE LIMITED TO ISOLD ACRS SE NM AND APPROACHING SCT IN NW PB AS BEST FORCING/UPPER DIVERGENCE WILL REMAIN WELL N. CHC POPS APPROPRIATE ACRS LOWER TRANS PECOS WITHIN THETA-E RIDGE AXIS AND WHERE UPSLOPE FLOW MOVES INTO HIER TERRAIN AND WHERE THERMAL GRADIENT SETS UP. ISOLD SEVERE STORM FAVORED ACRS NW PB WHERE COMBINATION OF BEST LOW LEVEL MSTR/INSTABILITY/0-6KM BULK SHEAR NOTED. HEAVY RAINS MORE OF A CONCERN ACRS LOWER TRANS PECOS WHERE PW/S NEAR 1.5. COLD FRONT NOT EXPECTED TO MOVE INTO SE NM UNTIL AROUND SUNRISE...WITH DRIER AIR MOVING IN LATE MORNING LOWS WILL BE ON THE COOL SIDE IN THE W-NW. OTHERWISE MID LEVEL MSTR AND LLJ OVERNIGHT ACRS PB WILL HELP TO KEEP TEMPS IN LOW TO MID 60S. .LONG TERM... BROAD UPPER LEVEL TROUGH EXTENDING FROM THE ROCKY MOUNTAINS SOUTHWARD THROUGH NEW MEXICO THIS AFTERNOON WILL CONTINUE TO TRANSLATE EAST THROUGH TONIGHT...BEFORE LIFTING NORTHEAST TOWARD MINNESOTA LATE THURSDAY AFTERNOON. THIS WILL ALLOW THE COLD FRONT THAT IS CURRENTLY STRETCHING FROM SOUTHEAST COLORADO/NORTHWEST KANSAS TO MAKE A PUSH SOUTH TONIGHT AND EARLY THURSDAY MORNING. MODELS ARE BRINGING THE FRONT INTO THE FORECAST AREA THURSDAY...ALTHOUGH THE GFS IS MORE AGGRESSIVE IN BUILDING THE SURFACE RIDGE INTO THE AREA THAN THE ETA SOLUTION. BASICALLY WENT WITH THE PREVIOUS FORECAST...KEEPING HIGHS CLOSER TO THE COOLER MAV GUIDANCE. IT APPEARS THE MOST FAVORABLE LOCATION FOR SHOWER/THUNDERSTORM DEVELOPMENT ON THURSDAY WILL BE ORIENTED ALONG THE INSTABILITY AXIS AHEAD OF THE FRONTAL BOUNDARY. FOR NOW HAVE GONE FOR SLIGHT CHANCE OR 20 PCT POPS FROM THE WESTERN LOW ROLLING PLAINS SOUTHWEST TO THE TRANS PECOS/DAVIS MOUNTAINS/BIG BEND REGION. COOL WEATHER WILL PERSIST THROUGH THE WEEKEND AS THE SURFACE RIDGE OF HIGH PRESSURE MAINTAINS AN INFLUENCE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE OLD FRONTAL BOUNDARY WILL LIKELY REMAIN STRETCHED ACROSS THE WESTERN THIRD OF THE FORECAST AREA THROUGH SUNDAY. INSTABILITY AND UPSLOPE FLOW WILL BE MAXIMIZED FROM THE GUADALUPE MOUNTAINS TO THE BIG BEND REGION...AND WILL MAINTAIN SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS IN THESE LOCATIONS. IN THE EXTENDED...MODEL RUNS BRING A SHORTWAVE ACROSS THE FORECAST AREA SOMETIME IN THE SUNDAY THROUGH MONDAY/MONDAY NIGHT TIME FRAME...DEPENDING ON YOUR MODEL OF CHOICE. ANOTHER UPPER LOW/TROUGH IS PROGGED TO DEEPEN ACROSS THE WEST COAST MONDAY...WITH SOUTHWEST FLOW ALOFT INCREASING OVER THE AREA AHEAD OF THIS SYSTEM TUESDAY AND WEDNESDAY. LIFT FROM MINOR SHORTWAVES WITHIN THIS FLOW...AND MAXIMUM INSTABILITY LOOKS TO REMAIN CENTERED OVER THE WESTERN TIER OF THE CWA THROUGH MIDWEEK...AND THIS IS WHERE WE WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST EACH DAY THROUGH WEDNESDAY. NO MAJOR CHANGES TO TEMPERATURES WERE MADE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 81 61 80 / 20 20 20 10 CARLSBAD NM 58 81 58 81 / 10 0 10 20 DRYDEN TX 68 85 65 85 / 30 20 20 20 FORT STOCKTON TX 64 83 62 82 / 30 20 20 20 GUADALUPE PASS TX 59 77 57 75 / 10 0 10 20 HOBBS NM 60 81 58 80 / 20 10 10 10 MARFA TX 53 77 52 75 / 20 20 10 30 MIDLAND INTL AIRPORT TX 65 81 61 80 / 20 20 10 10 ODESSA TX 65 82 62 80 / 20 20 10 10 WINK TX 67 86 63 85 / 20 10 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/21
Hazardous weather outlook, Sep 22, 1:26 PM MDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 226 PM CDT WED SEP 22 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-230300- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 226 PM CDT (126 PM MDT) WED SEP 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA INTO THE EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE NORTHWEST PERMIAN BASIN INCLUDING LEA COUNTY NEW MEXICO. HAIL TO SIZE OF NICKELS...AND WIND GUSTS TO 60 MPH...AND LOCALLY HEAVY RAIN ARE THE PRIMARY CONCERNS. ALSO HEAVY RAIN REMAINS A CONCERN ACROSS THE LOWER TRANS PECOS INCLUDING BREWSTER...PECOS...AND TERRELL COUNTIES. CREEKS AND ARROYOS MAY ALREADY BE RUNNING WITH WATER AND THE RIO GRANDE IS FLOWING AT HIGH LEVELS. ADDITIONAL HEAVY RAINS ACROSS THIS AREA WILL QUICKLY GENERATE RUNOFF AND PRODUCE FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WIDESPREAD ACTIVATION OF SPOTTER GROUPS IS NOT EXPECTED THIS EVENING...HOWEVER LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...LOCAL STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE WEATHER AND BE READY TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.
In the hours before
Special weather statement, Sep 22, 7:30 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 830 PM CDT WED SEP 22 2004 NMZ029-230330- NORTHERN LEA COUNTY- 730 PM MDT WED SEP 22 2004 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN LEA COUNTY... STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST TO SOUTHEAST ACROSS SOUTHERN ROOSEVELT COUNTY NEW MEXICO...AND WILL APPROACH NORTHERN LEA COUNTY BY 8 PM MDT. THE MOST LIKELY AREAS TO RECEIVE ANY IMPACT FROM THESE STORMS WILL BE LOCATIONS ALONG STATE HIGHWAYS 508 AND 125 EAST OF CROSSROADS. LOCALLY STRONG WINDS...DANGEROUS LIGHTNING... BRIEF HEAVY RAINFALL...AND HAIL WILL BE POSSIBLE THROUGH 9 PM MDT IN THOSE AREAS. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:11 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 49 min |
| Sep 22, 10:29 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.